New Mexico, 2018

Drought in New Mexico, May 15 to 31, 2018

May 15 to 31, 2018 · NWS EPZ · 1 event in 1 county or zone

On May 15th, the Severe(D2) drought area was moved south into the Bootheel of New Mexico. Several months of very little to no rain resulted in worsening drought conditions across this area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

On May 15th, the Severe(D2) drought area was moved south into the Bootheel of New Mexico. Several months of very little to no rain resulted in worsening drought conditions across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:43 AM MST, 10 hours 17 minutes earlier.

Area forecast discussion, May 15, 1:43 AM MST, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
243 AM MDT Tue May 15 2018

.SYNOPSIS...
Warm and dry weather will continue across the Borderland today,
and through the week, as a deep westerly flow persists. This will
warm temperatures to about 10 degrees above normal by Thursday.
Winds will lighten up today and Wednesday before becoming breezy
again Thursday and windy on Friday as another Pacific trough
approaches. The region will grow increasingly drier through the
week with a noticeable lack in clouds. Slightly cooler
temperatures return for the weekend as a backdoor front and an
increase in moisture move in from the east. This will allow for
some rain and storm chances Sunday through Tuesday for areas east
of El Paso.

&&

.DISCUSSION...
Deep southwest flow persists over the forecast area thanks to
the synoptic pattern bearing a broad ridge to our southeast and a
low pressure system to our northwest. This deep channel of
southwest flow is void of moisture and full of warmth. This is
weather typical of the season with warm to mild temperatures, deep
mixing depths, a very dry airmass, and winds which tend to be
slightly breezy in the afternoons thanks to mixing and thermal
activity.

The upper low to our NW is over NV and has been anchored there for
several days. It will continue to weaken today and lift out
tomorrow, helping to relax pressure gradients and lee troughs,
resulting in lighter winds for our area. Dewpoints and PWs will
drop sharply today and remain low through Saturday as this deep SW
flow continues to import very dry air in, and hold gulf moisture
just to our east. Clouds will be few for the rest of the week. The
dry air and sunny skies will help to foster a gradual warming
trend today through Thursday. Aiding this will be a minor ridge
of high pressure building over the region.

The exiting upper low over NV will quickly be replaced by another
Pacific low moving over N Cal late Wednesday. This feature looks
to be much more progressive than the current one, and it will drop
over S NV THU and over N AZ FRI. This approaching system will
tighten gradients, induce a lee trough, and position an eighty
knot jet over the region. This should bring a return of breezy
conditions Thursday and windy conditions Friday. Thursday looks to
be the peak of our temperatures for the week.

The low opens over the Four Corners on Friday and passes east,
well to our north, on Saturday. Winds will diminish for Saturday.
Sunday looks to bring a change in airmasses to the eastern zones
as a backdoor boundary pushes in from the NE and helps to usher in
some increasing moisture to areas east of the Rio Grande. The west
zones look mostly untouched by this boundary as it appears to
stall at or east of the Rio Grande. For late SUN through early
Tuesday it appears we keep the dryline over our Otero and Hudspeth
counties. Thus dry weather continues east of the Rio Grande,
slight chances from the Rio Grande to the Otero/Hudspeth zones,
and scattered chances over Otero and Hudsepth counties. Tuesday
and Wednesday an approaching trough to our west will increase SW
flow over the region and flush the moisture intrusion east of the
region.

&&

.AVIATION...Valid 15/12Z-16/12Z...
VFR conditions at all local TAF sites thru this period. Skies
SKC-FEW150. VSBY unrestricted at P6SM. Winds West-southwest winds
8-12KTS with gusts to 20KTS.

&&

.FIRE WEATHER...
A persistent upper-level low pressure system remains parked over
Nevada. This will keep a deep southwest flow pattern over the
southwestern U.S. For the local fire zones we will see increasingly
drier air move in on this deep southwest flow. This drier air will
slam dewpoints and result in low-single digit afternoon RH with poor
overnight RH recoveries. The upper low will slowly weaken allowing
for diminishing winds today and Wednesday. With deep mixing and
moderate winds persisting aloft, afternoon ventilation will remain
very good to excellent. This will also help to mix down some
afternoon breezes and gusts, but overall winds will slacken Today
and Wednesday. Temperatures will run warm with afternoons
averaging 5 to 10 degrees warmer than averages, and overnights
remaining mild to seasonal. The combination of above normal
temperatures, very dry air, unstable conditions, and slightly
breezy afternoons will keep the regions fire weather conditions
elevated. Afternoons are expected to remain just below Red Flag
criteria due to winds falling just short of criteria. While it
remains dry over SW New Mexico through next weekend and into next
week, the Southern Central mountains and eastern New Mexico will
may see some showers and thunderstorms next Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  96  67  98 /   0   0   0   0
Sierra Blanca           63  95  66  97 /   0   0   0   0
Las Cruces              56  93  59  95 /   0   0   0   0
Alamogordo              55  93  60  95 /   0   0   0   0
Cloudcroft              45  72  51  74 /   0   0   0   0
Truth or Consequences   57  93  59  94 /   0   0   0   0
Silver City             51  87  53  86 /   0   0   0   0
Deming                  53  93  55  94 /   0   0   0   0
Lordsburg               54  92  56  94 /   0   0   0   0
West El Paso Metro      64  95  67  97 /   0   0   0   0
Dell City               53  98  62  99 /   0   0   0   0
Fort Hancock            66  99  68 100 /   0   0   0   0
Loma Linda              63  91  65  92 /   0   0   0   0
Fabens                  57  97  64  98 /   0   0   0   0
Santa Teresa            60  94  63  96 /   0   0   0   0
White Sands HQ          64  94  63  96 /   0   0   0   0
Jornada Range           50  93  58  95 /   0   0   0   0
Hatch                   54  95  58  96 /   0   0   0   0
Columbus                57  95  58  96 /   0   0   0   0
Orogrande               64  94  65  96 /   0   0   0   0
Mayhill                 49  82  53  83 /   0   0   0   0
Mescalero               47  81  53  83 /   0   0   0   0
Timberon                44  80  53  81 /   0   0   0   0
Winston                 46  87  51  86 /   0   0   0   0
Hillsboro               54  91  56  91 /   0   0   0   0
Spaceport               55  93  58  94 /   0   0   0   0
Lake Roberts            39  85  47  84 /   0   0   0   0
Hurley                  48  89  52  89 /   0   0   0   0
Cliff                   41  91  49  91 /   0   0   0   0
Mule Creek              40  89  53  88 /   0   0   0   0
Faywood                 51  89  54  89 /   0   0   0   0
Animas                  58  94  56  95 /   0   0   0   0
Hachita                 55  94  56  95 /   0   0   0   0
Antelope Wells          57  94  57  94 /   0   0   0   0
Cloverdale              56  90  55  90 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, May 15, 5:24 AM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
624 AM MDT Tue May 15 2018

NMZ401>417-TXZ418>424-161230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. Increasing winds
will make for a breezy day Thursday and a windy day on Friday.
This will elevate wildfire concerns and possibly cause some
blowing dust impacts. In addition, a bit of moisture is poised to
move in from the east on Sunday to give far eastern zones (east of
El Paso) rain and storm chances late Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Uplands of the Bootheel

When
May 15, 12:00 PM MST to May 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The northern half of the zone was placed into Severe(D2) drought on May 15th after several months in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760449.